Filler Reactions To COVID-19 Vaccine

Filler Reactions To COVID-19 Vaccine

The Penis Podcast Episode 12  |  Follow on Spotify | Follow on Apple iTunes


DR GAV: Hi everybody, I’m Dr Gavin Scriven, people call me Dr Gav, and with me is the founder of the non-surgical penis augmentation procedure we call Calibre, Dr Jayson Oates

DR JAYSON: Thanks Dr Gav, and together we are the dick doctors and we are going to be talking about all things penis. Our area of expertise is injectable penis augmentation. There’s a lot to talk about penises and together myself and Dr Gavin will be doing that.

DR GAV: Good morning or good afternoon or good evening wherever you are in the world. My name is Dr Gavin Scriven and I’m here with my esteemed colleague, Dr Jayson Oates. Welcome to the Penis Show and we are the dick doctors.

DR JAYSON: Hi, Dr Gav, good to be able to speak with you again.

DR GAV: Yeah, fantastic. How’s everything going and your end of the world? Western Australia?

DR JAYSON: Well, actually, you know and this will put a date stamp on it. We’ve just had one week of lockdown, but it looks like we’re getting out of it today. So back to WA normal, which is not really that much effect from COVID. Maybe that should lead into our first topic, which is something that has come up recently, is the reaction of hyaluronic acid fillers in people who have had the COVID vaccine, and I think you’ve heard about this as well.

DR GAV: I have and if you’ve been under a rock in the cosmetic industry, you may not have heard about this it’s all over the media and news. Obviously, people are concerned as a lot of them have had dermal filler in the last couple of years. I think it’s a very good topic to talk about and really important to talk about the interactions with the vaccine and how important that vaccine is to all of us to get back to normal life. What have you heard Jayson? What should we be telling our clients?

DR JAYSON: It’s certainly interesting. When the Moderna vaccine went through the FDA (Food and Drug Authority in the USA) they reported lots of complications two of which reported they had facial swelling, who had previously had fillers in their face. Hyaluronic acid fillers and one of them, I think, was six months earlier, and the other one was two years earlier, and within a few weeks after having the injections, they got quite significant swelling. And they had a follow up, one for somebody who had fillers done two weeks after having their vaccine, who developed the swelling within a few days. So that caught the interest in the media and industry.

DR GAV: From what I understand though, it’s happened only with the Moderna vaccine and not the Pfizer vaccine.

DR JAYSON: Well, there you go. New breaking information, this hasn’t hit medical journals yet, but there is a European forum and a doctor in Palestine has posted that he’s now seen eight cases coming from Palestine and Israel. Now, Israel has been far ahead of vaccinating their population than pretty much anywhere else in the world as far as the percentages go and they are using the Pfizer vaccine there. Now, none of this, I believe has been officially reported, but this one doctor has now commented on eight cases. I’ve seen photos of the first two, and they have fairly significant swelling of the lips. And then they went on to treat them essentially using oral steroids. And over a three day course, they pretty quickly settled down.

DR GAV: Ok, so that’s good news. And again, we’re talking thousands and thousands of vaccinations with only a few cases of this type of reaction. And also, we do know that with vaccines, facial swelling can occur after as a side effect, after having a vaccine in general. So whether or not this is actually the filler that has caused this interaction or whether or not that person would develop swelling anyway, it still remains to be studied further.

DR JAYSON: We’ve seen it after people get what seemed to be unrelated infections like chest infections, pneumonia, and then have had a reaction with their filler. So it’s not entirely unexpected, but this vaccine hasn’t had any amount of trialing that previous vaccines have (obviously) and for obvious reasons. And I imagine in the end that these vaccines will end up being the most studied vaccines of all time because they’re going to be watching this into the future and the numbers that they will achieve is going to be fairly staggering. And, of course, the advice that is then coming out of learned bodies- the American dermatological society came out with a report whose advice is that if you’ve had fillers, that should not stop you having the vaccine as it’s more important. These issues with swelling have been manageable with medical treatment that was fairly dramatic in the ones that I saw. But certainly if I was in the USA, UK, Europe, where this is such a raging problem, I certainly would not be hesitating in having the vaccine.

DR GAV: Yep. And as you said, that’s the advice that’s been given, that it should not deter you from getting the COVID vaccine. These complications have been still quite rare, we’re talking a few cases of thousands of people getting the vaccine. And for those few cases where the swelling does occur, it has settled down quickly within a couple of days with oral steroids and antihistamines. So there hasn’t been any long lasting negative side effects or adverse outcomes for these patients, I believe.

DR JAYSON: And of course, in this podcast, there are people who say their penis is going to swell up and get bigger. And also guys are going to be complaining about that a bit, and I have to then explain to people that they don’t come to us for a swollen penis, they want a bigger penis that just looks normal. So certainly now that we’re starting to roll out the vaccines, I would recommend to our patients have no hesitation in getting the vaccine. But if you had any issues, then certainly get directly in contact with us and we will help you get the medication so that it can resolve quickly and that you could certainly get the same done by your GP. But it’s not something to stop you getting the vaccine.

DR GAV: Yeah, I think that’s really the message we’re probably trying to take home here, take the advice from the learned health bodies, as you said, and speak to us if you have any concerns about the vaccine and just be aware and look out for any side effects. And if there are any issues you have, call and we will be able to help you.

DR JAYSON: Although this did bring something up, because, as you know, my initial surgical training was in ear, nose and throat surgery. And 20 years ago, I used to run the voice clinic at Royal Perth Hospital. And we would see people occasionally with vocal cord palsies. It could be from cancers or strokes of various things where one vocal cord wouldn’t work as well. And a way of improving that person’s voice was to inject something into the vocal cords. Now, because I had my experience with whyaluronic acid fillers, I think I might have been one of the first people in the world to start injecting into the voice box with hyaluronic acid filler which allowed me to push the paralysed one more towards the mobile vocal cord, and you could make a significant improvement with the voice. But then, I don’t run a voice clinic anymore, but it came to mind that if you got this swelling in your voice box, that’s going to be an issue that’s quite dangerous and it’s an unexpected sporadic event. You don’t know who’s going to get it. Some of these people who are having this kind of treatment of injection into the voicebox, people who are medically compromised are the kind of people that you want to have the vaccine. And I was just thinking yesterday I started contacting ENT surgeons here who now run voice clinics saying, do you know about this? And they didn’t. And so I pointed them to the literature that we’re familiar with because it’s our area, and then I went back to the original forum where they were reporting these Pfizer issues in Israel and Palestine and saying everybody on this forum needs to go to the local ENT surgeons and get it reported nationally because this is going to be a critical event if it happens to you. It’s no good that the swelling is going down in three days with steroids. You can only hold your breath for a couple of minutes, and this actually then could be a contraindication to having the COVID vaccine. And so hopefully this message is going to be getting through to the people in this area because it’s not a common treatment and it’s not something that’s perhaps widely known outside of nose and throat surgery.

DR GAV: That’s very vital that people need to know about it and they need to be on a register who I believe need to be closely monitored. But for our patients, in terms of dermal filler in the penis, you know, just be aware of this interaction, but don’t let it stop you get the COVID vaccine since the side effects are quite rare and is treatable. But in the case that ties to just speaking about with the vocal cord injections, that’s a very different scenario. They need to as you said, be registered and then closely monitored. All right well, that in the short, the penis podcast today around the vaccine. If anyone has any questions or further concerns, feel free to comment or get in contact with us here in Sydney or in Perth with Dr Jayson Oates. And we can try our best to answer your questions about you in the right direction.

DR JAYSON: Great, good talking to you again, Dr Gavin. I look forward to talking again.

 


For new episodes follow the Penis Podcast on Spotify or Apple iTunes

Or visit the CALIBRE Youtube Channel for new episodes of The Penis Show


 

Dr Jayson Oates
dr.oates@academyfaceandbody.com.au
No Comments

Sorry, the comment form is closed at this time.